It was low blood sugar. I myself am Type 1 and have been so for 28 years.
I have a sluggish intestinal system which sometimes leads to extremely low blood sugar and the occasional severe insulin reaction. I too have had the symptoms your brother displayed. Testing in the 80's 5 minutes after the gel application tells me it was no doubt much lower prior to giving him the gel. Also keep in mind that low blood sugar is usually in the 70 range and lower, so he was not too much higher than that when he tested in the 86 range.
The doctors may tell you they're not so sure it was low blood sugar simply to get your son in for another check up, which brings in more money that he probably doesn't need to be spending. The bottom line is that he experienced a pretty severe insulin reaction, regardless of what his doctor might say.
Best of luck with your son. In the meantime, you might want to look at finding another doctor for your son's primary care. All that lab work and testing that resulted in negative results ended up costing your insurance company money and made your present doctor a little bit richer. Nothing wrong with testing if there's truly a need for it, but the bottom line is that your son experienced an insulin reaction which was exploited by your doctor to bring him in for needless testing and some added income.
I've had similar experiences with a couple physicians, and finally found a real good one. He's not perfect, and has his faults, but he is a major step up from the last two.